Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 45, NWS Fort Worth, TX

May 29, 2016Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 29, 2016, 11:59 PM CDT for Young County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 11:59 PM CDT (04:59 UTC)
Expired
May 30, 2016, 4:00 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 90 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 12:16 AM CDTFLASH FLOOD5 Nnw Graham, TXWATER FLOWING ACROSS HWY 380 AT BRYAN FARM ROAD AND EASTSIDE LAKE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS54 KFWD 300459
FFWFWD
TXC503-300900-
/O.NEW.KFWD.FF.W.0045.160530T0459Z-160530T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1159 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 400 AM CDT

* AT 1158 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER THREE INCHES OF RAIN HAS
  ALREADY FALLEN IN MANY AREAS. THIS RAINFALL WILL LEAD TO EXCESSIVE
  WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
  VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
  FLOOD AND BECOME IMPASSABLE. SIGNIFICANT FLOODING IN AND AROUND
  NEWCASTLE MAY BE ONGOING!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRAHAM...OLNEY AND NEWCASTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3340 9895 3339 9842 3295 9843 3296 9895

$$

JLDUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:56 PM CDT, 3 minutes earlier.

Area forecast discussion, May 29, 11:56 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1156 PM CDT SUN MAY 29 2016

.AVIATION...
A thunderstorm complex will move slowly east/southeast across
North Texas and will impact the Metroplex TAF sites between 07 and
11Z. The storm complex will move into Central Texas toward
sunrise. Some MVFR ceilings will accompany the storms and remain
in place through mid morning Monday. VFR conditions will prevail
at all North and Central Texas TAF sites Monday afternoon and
evening.

A southeast wind will continue between 8 and 12 knots except for
stronger gusts in and near thunderstorms.

Additional thunderstorms are expected Monday afternoon and evening
but confidence is low on the timing and coverage so will not
include in the extend portion of this forecast.

79

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN MAY 29 2016/
Another week, but the forecast remains the same. Each afternoon,
there will be showers and thunderstorms developing across the
western half of Texas and eventually moving east. Over the next
several days, we will likely see more time without rain than with
rain, but the rain chances will not go away until late in the week
and possibly the weekend. Severe chances this week are lower than
usual for this time of year, with locally heavy rainfall being the
primary threat late Tuesday and Wednesday.

For today and Memorial Day, the forecast should sound familiar.
Thunderstorms are once again ongoing in the Texas panhandle, as
well as just east of the caprock escarpment along a dry line.
These storms will eventually form this evening's mesoscale
complex, and will once again move through much of the area during
the overnight hours. Ahead of the dry line, there is some
destabilization going on with the sunshine and abundant low level
moisture, as dew points remain in the mid 60s. Surface based CAPE
is running from 1000 to 3500 J/kg across North and Central Texas,
which means we could see a few storms develop before 6 PM. Even
so, the chance for rain will increase after 9 PM for most areas.
Memorial Day itself will not be a washout, as the overnight storms
will diminish early in the day, leaving most of Monday with a mix
of sunshine and clouds, before the cycle repeats itself.

Attention then turns to the midweek system, which will likely have
more of an impact on many of us. Low level and mid level moisture
will still be with us by Tuesday night and Wednesday, while upper
level lift will increase as an upper level low moves closer to
North and Central Texas at the same time the next front gets here.
All of this will combine for higher chances for showers and
thunderstorms. Moisture, lift, and instability will be in place,
while the wind shear will not necessarily be favorable for
widespread severe storms. However, the lack of wind shear will
allow for storms to be slow moving and efficient rainfall
producers. If the current forecast holds true, this would produce
a fairly large area of 2 inch rainfall across portions of the
region. This has the potential to cause some flooding issues in
North Texas, mainly from the rate of rainfall, and not necessarily
the storm total amounts of rainfall. As more details are known,
there is the potential for watches being issued. Since the heaviest
rainfall will likely be tied to the exact positions of the surface
and upper air features, confidence is too low at this time to
pinpoint areas for any flood watches.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  87  70  85  69 /  50  30  30  50  60
Waco                69  87  68  86  69 /  50  30  30  50  50
Paris               67  84  67  82  68 /  30  20  20  40  50
Denton              66  86  68  84  68 /  50  30  30  50  70
McKinney            66  85  67  86  68 /  40  30  20  40  60
Dallas              69  88  71  85  70 /  40  30  30  50  60
Terrell             69  86  68  86  68 /  40  20  20  40  50
Corsicana           69  86  69  85  69 /  40  20  20  40  50
Temple              68  84  68  84  70 /  50  30  30  50  50
Mineral Wells       67  85  67  84  67 /  60  30  30  50  70

&&

.FWD Watches/Warnings/Advisories...
None.
&&

79/82
Hazardous weather outlook, May 29, 3:52 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT SUN MAY 29 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
352 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH TEXAS
THIS EVENING. THE ENVIRONMENT ACROSS THE REGION IS QUITE UNSTABLE
AND ANY STORMS THAT DEVELOP COULD BE SEVERE WITH MAINLY A DAMAGING
WIND AND HAIL THREAT.

LATER TONIGHT...THUNDERSTORMS THAT HAVE DEVELOPED ACROSS WEST
TEXAS MAY APPROACH NORTH TEXAS. IF THESE STORMS MAKE IT INTO THE
AREA...SOME COULD BE SEVERE WITH DAMAGING WINDS. BEST CHANCES FOR
STORMS OVERNIGHT WILL BE WEST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
MONDAY THROUGH FRIDAY. SOME SEVERE WEATHER WILL BE POSSIBLE
DURING THIS TIME...AS WELL AS HEAVY RAIN THAT MAY LEAD TO
LOCALIZED FLOODING.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. WHILE
SOME SEVERE WEATHER WILL BE POSSIBLE...THERE IS ALSO A THREAT FOR
HEAVY RAINFALL WHICH MAY LEAD TO SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING INTO THE
OVERNIGHT HOURS.

DUNN

In the hours before

Local storm report, May 29, 8:37 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
837 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             SAVOY                   33.60N  96.36W
05/29/2016  E1.75 INCH       FANNIN             TX   TRAINED SPOTTER

            SPOTTER REPORTS 1.75 INCH HAIL IN SAVOY, TX.
Special weather statement, May 29, 8:50 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 PM CDT SUN MAY 29 2016

TXZ121-300215-
KAUFMAN-
850 PM CDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KAUFMAN COUNTY...

AT 850 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER COMBINE...OR
NEAR SEAGOVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TERRELL...SEAGOVILLE...FORNEY...KAUFMAN...CRANDALL...COMBINE...TALTY...POST
OAK BEND CITY...ROSSER...OAK RIDGE AND LAWRENCE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 487 AND 503.

LAT...LON 3245 9647 3244 9648 3248 9651 3250 9650
      3251 9651 3251 9650 3253 9651 3254 9653
      3255 9652 3268 9652 3281 9643 3282 9608
      3281 9608
TIME...MOT...LOC 0150Z 221DEG 18KT 3261 9649

79
Local storm report, May 29, 9:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
939 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             4 E VAN ALSTYNE         33.42N  96.51W
05/29/2016  E1.75 INCH       GRAYSON            TX   PUBLIC

            PICTURE VIA TWITTER OF GOLF BALL SIZED HAIL 4 MILES EAST
            OF VAN ALSTYNE.
Special weather statement, May 29, 10:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1048 PM CDT SUN MAY 29 2016

TXZ129-300415-
EASTLAND TX-
1048 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EASTLAND COUNTY UNTIL
1115 PM CDT...

AT 1047 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTHWEST OF CISCO...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTLAND AND CISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3251 9911 3251 9874 3217 9888 3218 9912
TIME...MOT...LOC 0347Z 309DEG 10KT 3242 9906

JLDUNN
Local storm report, May 29, 11:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND GST     5 S BRECKENRIDGE        32.68N  98.90W
05/29/2016  E60 MPH          STEPHENS           TX   TRAINED SPOTTER

            SPOTTER ESTIMATES WIND GUST OF 60 MPH WITH POWER OUT IN
            THE TOWN OF BRECKENRIDGE.
Local storm report, May 29, 11:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1159 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLASH FLOOD      6 S BRECKENRIDGE        32.66N  98.90W
05/29/2016                   STEPHENS           TX   PUBLIC

            PUBLIC REPORT OF WATER ACROSS FM 576 ABOUT 6 MILES SOUTH
            OF BRECKENRIDGE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSpecial Weather StatementFWDCollin, Rockwall22 min
May 29, 7:24 PM CDTSevere Thunderstorm WarningFWDCollin, Grayson66 min
May 29, 7:29 PM CDTSpecial Weather StatementFWDLamar31 min
May 29, 7:37 PM CDTAreal Flood AdvisoryFWDCollin, Rockwall113 min
May 29, 8:02 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson58 min
May 29, 8:10 PM CDTSevere Thunderstorm WarningFWDYoung65 min
May 29, 8:20 PM CDTTornado Warning Tornado observedFWDYoung25 min
May 29, 8:50 PM CDTSpecial Weather StatementFWDKaufman25 min
May 29, 8:56 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman64 min
May 29, 9:12 PM CDTSevere Thunderstorm WarningFWDYoung48 min
May 29, 9:14 PM CDTFlash Flood WarningFWDYoung3 hr
May 29, 9:35 PM CDTFlash Flood WarningFWDDallas, Ellis, Kaufman3 hr
May 29, 9:54 PM CDTSevere Thunderstorm WarningFWDStephens66 min
May 29, 10:01 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman59 min
May 29, 10:36 PM CDTFlash Flood WarningFWDYoung84 min
May 29, 10:48 PM CDTSpecial Weather StatementFWDEastland27 min
May 29, 11:01 PM CDTRiver Flood WarningFWDDallas22 hr
May 29, 11:01 PM CDTSevere Thunderstorm WarningFWDEastland, Palo Pinto, Stephens59 min
May 29, 11:26 PM CDTAreal Flood AdvisoryFWDEastland, Stephens2 hr
May 29, 11:32 PM CDTFlash Flood WarningFWDEastland, Stephens3 hr
May 29, 11:57 PM CDTRiver Flood WarningFWDStephens31 hr
May 30, 12:26 AM CDTSpecial Weather StatementFWDComanche, Eastland, Erath64 min
May 30, 12:32 AM CDTAreal Flood AdvisoryFWDJack, Wise118 min
May 30, 12:40 AM CDTAreal Flood AdvisoryFWDPalo Pinto2 hr
May 30, 1:19 AM CDTSevere Thunderstorm WarningFWDErath, Hood41 min
May 30, 1:29 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker46 min
May 30, 1:35 AM CDTSpecial Weather StatementFWDComanche55 min
May 30, 1:54 AM CDTSpecial Weather StatementFWDJohnson, Tarrant51 min
May 30, 2:04 AM CDTSpecial Weather StatementFWDErath41 min
May 30, 2:10 AM CDTSpecial Weather StatementFWDMills65 min
May 30, 2:15 AM CDTAreal Flood WarningFWDEastland, Stephens6 hr
May 30, 2:25 AM CDTSpecial Weather StatementFWDHamilton50 min
May 30, 2:55 AM CDTSpecial Weather StatementFWDCoryell, Hamilton, Lampasas65 min
May 30, 3:05 AM CDTRiver Flood WarningFWDComanche43 hr
May 30, 3:15 AM CDTSpecial Weather StatementFWDLampasas60 min
May 30, 3:44 AM CDTRiver Flood WarningFWDHunt44 hr
May 30, 3:44 AM CDTRiver Flood WarningFWDHunt, Rockwall31 hr
May 30, 8:11 AM CDTAreal Flood WarningFWDEastland3 hr
May 30, 9:07 AM CDTRiver Flood WarningFWDDenton56 hr
May 30, 9:07 AM CDTRiver Flood WarningFWDHenderson, Navarro13 days
May 30, 9:25 AM CDTRiver Flood WarningFWDParker7 days

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.